Pre-COVID the Central Texas Poison Center Network received an average of 3,100 calls for children overdosing on melatonin.
In 2020, the call volume doubled.
“Calls went up to about 6100 calls,” said Tommie Ferguson, community education specialist with the Central Texas Poison Center.
Ferguson says the increase in calls is due to Covid lockdowns.
“Kids weren’t in school, kids weren’t in daycare, parents were at home,” said Ferguson. “They would just set things on counters and not think about putting them up and away.”
Central Texas Poison Center medical director, Ryan Morrissey M.D., says most of the calls are for teens and toddlers, and the symptoms of a melatonin overdose are typically mild and gradual.
“Maybe there’d be some degree of confusion or some alertness changes, maybe how you’re speaking,” said Morrissey. “For the most part, the thing that really matters is the degree of sleepiness that may ultimately result.”
Assessing each call taken, Morrissey says its rare for children to be sent to the hospital.
Factors needing a trip to the doctor include breathing problems during deep sleep and if other medicines are in your system.
Most calls in the CDC report come from children eating melatonin pills or gummies by accident.
For parents wanting to give children melatonin, Morrissey recommends speaking with your pediatrician and to remember less is more.
“Many times the doses that are sold in stores, these gummies especially, are five or ten milligrams,” said Morrissey. “Oftentimes two or one is enough for a child.”
So far in 2022, the Central Texas Poison Control Center has received 2200 calls for melatonin overdoses in children.
It’s staff encourages parents to lock away medications.